Rarely, despite best efforts from all involved in providing care to a pupil with Type 1 diabetes, medical problems may arise. Certain short-term complications, such as low blood sugar, high blood sugar and high ketones require immediate care.
Hypoglycaemia or a ‘hypo’ is a low blood glucose reading less than 4 mmol/L. For some children the glucose level where action is required may be higher.
A hypo is an emergency situation and should be treated the moment it is noticed. It can develop without warning and can progress to a serious stage quite quickly. The good news is that it can be treated simply and effectively by giving some rapidly absorbed carbohydrate to the child.
Some common causes of low blood glucose levels in school include:
- Meals or snacks missed or unfinished
- Unplanned physical activity without extra food to eat
- Excitement or unusual levels of activity
- Too much insulin given.
- Hot weather
Prevention is best, when staff are aware of what might cause a hypo they are more likely to be alert for signs of a hypo, do extra blood glucose checks and ensure that the pupil finishes snacks/lunch or monitor the child after exercise.
All school staff should know the symptoms of a hypo. In particular, they should be informed of how each individual pupil typically behaves when blood glucose levels are low as this can be different for every child with diabetes. The following are some of the symptoms but occasionally the child themselves might not feel the warning signs of a hypo so it is important that the teacher/school staff knows what to look out for.
Treatment of mild/moderate hypo during school (blood glucose level less than 4mmols)
- Give 10-15 of fast acting carbohydrate (jellies or juice
- Wait 10-15 minutes before re-checking blood glucose level
- If it remains less than 4 mmol/L, give additional fast acting carbohydrate (10-15 g). If blood glucose level is more than 4 mmol/L give the child a healthy snack or meal if it is due.
Always have suitable food and drinks in school to treat a low blood glucose. These should be supplied by the parents, kept in the classroom, in the first aid box and brought to P.E. They should be replaced whenever used
Never leave the child alone when they are having a hypo and ensure the child rests until glucose level returns to normal.
Record hypo in the communication diary and reason for it if that is known, this may help ensure it doesn’t happen again.
Click here for more info about hypoglycaemia from Parents Resource Pack/School’s Resource Pack
See the Action Plan for Blood Glucose Level chart – it may help to get to know when and how to intervene, and whether the reaction is necessary.